Illinois, 2016

Hail and Damaging Winds in Illinois, April 26, 2016

April 26, 2016 · NWS LSX · 6 events in 3 counties and zones

A cold front dropped south across forecast area triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a couple of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front dropped south across forecast area triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and a couple of tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 26, 5:45 AM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Apr 26, 5:45 AM CST, 7 hours 45 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
645 AM CDT TUE APR 26 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 406 AM CDT Tue Apr 26 2016

A Rex Block pattern exists over the CONUS Rockies and Canadian
Prairie with a weak RIDGE over our region.  A surface frontal
boundary at 07z extended from just south of Chicagoland west-
southwestward to just north of Quincy and near Kansas City.  This
front, in the absence of any upper support and low level jet, will
be the primary focus for any convection that might develop thru late
this morning.  Such as it is, a capping inversion has largely
suppressed the attempted convection in our region and so only a
slight chance is anticipated during this time.

The best focus thru early this morning will be to our west in
northeast Kansas and southeast Nebraska, where there will be a low
level jet and radar and satellite shows this is where the breaking
of the capping inversion has been most successful.

Short-term model guidance seems to have a loose consensus on the
convection that develops to our west congealing and then tracking
east along what should be a slowly southward sagging front over our
way.  Have followed these trends for now with increasing PoPs into
central MO for late this morning, sliding into STL metro during
midday-early afternoon, and then into southern IL during the
afternoon.  Peaked PoPs at 50% for now, but these will need to be
increased as confidence of this event waxes.

This convective event for late this morning and afternoon, and
especially the leading or eastern edge of it, will have some
potential for severe with marginal bulk shear values and CAPE of
around 2000 J/kg.  It will very much depend on how organized the
convection can get early this morning before heading east.

Corresponding with a southward moving front and increased cloudiness
associated with this convective event later today, have edged back
on max temps, still preferring the MAV MOS values from upper 70s in
northeast MO and west-central IL to 80-85 elsewhere.  Again, this
is all conditional on the rain event, so these will probably need
further massaging.

TES

.LONG TERM...  (Tonight through Monday)
Issued at 406 AM CDT Tue Apr 26 2016

A complex forecast in the short term with multiple rounds of storms
thru mid-week.

Convection today will largely determine how events tonight will
unfold. In general, have trended twd the NSSL WRF/local 4km WRF
early in the period, then twd the GFS/ECMWF late tonight into Wed
morning. The 06z/26 NAM actually trended twd this idea as well.

The outflow boundary from today's convection is expected to push any
activity S of the CWA this evening. As the trof over the Plains
becomes more negatively tilted and the sfc boundary lifting nwd back
into the area, expect more storms to move into the region late
tonight. Mdls still prog near 1000 J/kg elevated CAPE, with enuf
deep layer shear to support a threat for severe storms, mainly large
hail given elevated storms. Flooding will be another threat tonight
if storms today evolve as anticipated, with storms tonight traveling
over the same region. Due to uncertainty in precip today and
tonight, have held off on any headlines attm.

Expect convection to be ongoing at the beginning of the period Wed
along and N of the fnt. This convection is expected to push nwd as
the upper trof rotates nwd. The wrmfnt associated with this system
is expected to be draped across the central portions of the CWA and
will provide a focus for storm development Wed afternoon as a s/w
rotates thru the base of the trof. Cloud cover, and therefore
heating, near the fnt are still uncertain with mdls depicting mid
level warming that may keep the region capped. If this cap can be
broken, supercells with large hail will be possible along this fnt,
with what appears to be a triple point in central MO.

The bulk of what develops shud be N of the area by around Midnight
Thurs, but have kept higher PoPs to account for timing differences.
Once this precip exits the area, expect much of Thurs and Fri dry.

Active weather returns this weekend with sfc ridge building into the
region on Mon bringing much cooler temps to the region.

Tilly

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 645 AM CDT Tue Apr 26 2016

Outside of some patchy MVFR CIGs in the north around UIN, VFR
conditions (outside of TSRA) are expected to prevail for the TAF
sites thru this evening. A cluster of TSRA is expected to roll
down from the KS-MO-NE junction this morning and affect COU and
the STL metro sites later this morning and early afternoon. A
brief period of gusty winds at the onset is also expected. A
frontal boundary is then anticipated to stall just north of I-70
for tonight and should promote low CIG formation for areas to the
north, including UIN, with MVFR CIGs returning there and perhaps
dropping into IFR category. Widespread rain and TSRA is then
expected to overspread the region later this evening and
overnight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 26, 4:21 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
521 AM CDT TUE APR 26 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
521 AM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY LATE THIS
MORNING AND AFTERNOON...WITH THUNDERSTORMS LIKELY LATE TONIGHT.
SOME OF THESE STORMS MAY BE SEVERE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

WITH TWO MAIN EPISODES OF RAIN TODAY AND TONIGHT...LOCALIZED
HEAVY RAINFALL IS ALSO POSSIBLE THAT MAY LEAD TO FLOODING IN AREAS
THAT RECEIVE MULTIPLE ROUNDS OF PRECIPITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT ACROSS MUCH
OF THE REGION. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE
OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

TILLY

In the hours before

Local storm report, Apr 26, 1:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
206 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     MEXICO                  39.17N  91.87W
04/26/2016                   AUDRAIN            MO   BROADCAST MEDIA

            TELEPHONE LINES BLOWN DOWN.

&&

GOSSELIN
Local storm report, Apr 26, 1:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 E EUREKA              38.50N  90.61W
04/26/2016  E1.00 INCH       ST. LOUIS          MO   AMATEUR RADIO

&&

GOSSELIN
Local storm report, Apr 26, 1:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 SE MARYLAND HEIGHTS   38.71N  90.46W
04/26/2016  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            NEAR INTERSECTION OF PAGE AVENUE AND LINDBERGH BLVD.

&&

GOSSELIN
Local storm report, Apr 26, 1:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
218 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND GST     2 W FESTUS              38.22N  90.44W
04/26/2016  E50 MPH          JEFFERSON          MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Apr 26, 1:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BRIDGETON               38.77N  90.43W
04/26/2016  M0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

PW
Local storm report, Apr 26, 1:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
04/26/2016  M60 MPH          ST. LOUIS          MO   ASOS

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 62 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
April 26, 1:30 PM CST
Where
Monroe County, Waterloo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.330, -90.150

Thunderstorm winds blew down several trees around town.

Hail, Monroe

When
April 26, 1:35 PM CST
Where
Monroe County, 1.59 mi NW of Fults
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.188, -90.238

Thunderstorm Wind, Madison

When
April 26, 2:00 PM CST
Where
Madison County, 1.28 mi WSW of East Alton to 0.7 mi S of East Alton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.861, -90.101

Thunderstorm winds blew down several large tree limbs around town.

Thunderstorm Wind, Washington

When
April 26, 2:10 PM CST
Where
Washington County, 0.55 mi SSE of Venedy
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.393, -89.646

Thunderstorm winds blew down a couple of power lines on the south side of Venedy.

Hail, Washington

When
April 26, 2:21 PM CST
Where
Washington County, Okawville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.430, -89.550

Thunderstorm Wind, Washington

When
April 26, 2:32 PM CST
Where
Washington County, 1.76 mi NNE of Huegely
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.421, -89.302

Thunderstorm winds moved a grain bin off of it's foundation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640286, 640285, 640290, 640291, 640292, 640294.